Hello. I have anxiety and depression. I took ritalin from when I was very little because I was bouncing off the walls and that was what apparently calmed me down. Anyway, my anxiety and depression has become apparent in the last couple of years, and it has taken a big toll on my daily life. I’m wondering (and I’m starting to think this is a big factor) can ritalin cause anxiety and depression? Also, if it can, are there ways to reverse the effects of the ritalin, and what are they?
P.S. I should note that I have a family history of anxiety and such in my family but I still think the ritalin worsened the situation.
P.P.S. Yes I have a therapist and a psychiatrist, but I don’t have an appointment for awhile and was just curious.
A: You need to be talking to your psychiatrist. If you are concerned that your level of anxiety is increasing, by all means call your psychiatrist. Often you will be able to get in sooner than scheduled because of cancellations.
Ritalin is a valuable drug that makes it possible for many people (children and adults) with ADHD to focus better and to have a better quality of life. However, it is not yet approved by the FDA (Federal Drug Administration) for adult use. When it is prescribed, it is “off label,” that is, it is being prescribed for a condition for which it is not yet FDA approved. That doesn’t mean it’s illegal to prescribe it, just that there hasn’t been sufficient research for the FDA to give it a stamp of approval. The most worrisome side effects are related to high blood pressure and heart disease so be sure your doctor knows if there is family history of either. Other side effects are nervousness (anxiety) and insomnia but these issues are often corrected by a change in dose or by not taking it in the late afternoon or evening. Do talk to your doctor about dosage and whether a long-acting version of the drug might be advisable.
I’m glad you’re curious. It’s important for all of us to educate ourselves about any treatment recommended by our doctors. You are an important partner in your own care. Read up on Adult ADHD and treatment options so that you can thoughtfully weigh the risks and benefits of taking the drug. If you haven’t already, do talk with your therapist as well. He or she might be able to teach you some non-medical ways to settle your anxiety.
I wish you well.
Last reviewed: By John M. Grohol, Psy.D. on 1 Oct 2011
Hartwell-Walker, D. (2011). Can Ritalin worsen anxiety?. Psych Central. Retrieved on December 20, 2014, from http://psychcentral.com/ask-the-therapist/2011/10/01/can-ritalin-worsen-anxiety/